Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 26, NWS Wichita, KS

May 2, 2018Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 2, 2018, 4:33 PM CDT for Kingman County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2018, 4:33 PM CDT (21:33 UTC)
Expired
May 2, 2018, 5:30 PM CDT
In force
57 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Kingman County, KS

The radar

The Wichita radar (KICT), 76 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 12:43 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2321 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

708 
WUUS53 KICT 022133
SVRICT
KSC095-022230-
/O.NEW.KICT.SV.W.0026.180502T2133Z-180502T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
433 PM CDT WED MAY 2 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northwestern Kingman County in south central Kansas...

* Until 530 PM CDT

* At 433 PM CDT, a severe thunderstorm was located near Cunningham,
  or 10 miles east of Cairo, moving northeast at 40 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Kingman, Cunningham, Willowdale, Cleveland, Penalosa and Kingman
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.

LAT...LON 3773 9847 3773 9806 3749 9806 3748 9846
TIME...MOT...LOC 2133Z 230DEG 34KT 3768 9837 

HAIL...1.50IN
WIND...60MPH
 
$$

JAKUB
3 follow-up statements
401 
WWUS53 KICT 022146
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
446 PM CDT WED MAY 2 2018

KSC095-022230-
/O.CON.KICT.SV.W.0026.000000T0000Z-180502T2230Z/
Kingman KS-
446 PM CDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN KINGMAN COUNTY...

At 446 PM CDT, a severe thunderstorm was located near Cunningham, or
11 miles east of Cairo, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Kingman, Cunningham, Willowdale, Cleveland, Penalosa and Kingman
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.

LAT...LON 3773 9847 3773 9806 3749 9806 3748 9846
TIME...MOT...LOC 2146Z 233DEG 35KT 3767 9835 

HAIL...1.00IN
WIND...60MPH
 
$$

JAKUB
617 
WWUS53 KICT 022211
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
511 PM CDT WED MAY 2 2018

KSC095-022230-
/O.CON.KICT.SV.W.0026.000000T0000Z-180502T2230Z/
Kingman KS-
511 PM CDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN KINGMAN COUNTY...

At 511 PM CDT, a severe thunderstorm was located 6 miles southwest of
Kingman, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Kingman, Cunningham, Willowdale, Cleveland, Penalosa and Kingman
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.

LAT...LON 3773 9847 3773 9806 3749 9806 3748 9846
TIME...MOT...LOC 2211Z 241DEG 24KT 3759 9822 

HAIL...0.75IN
WIND...60MPH
 
$$

JAKUB
648 
WWUS53 KICT 022224
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
524 PM CDT WED MAY 2 2018

KSC095-022234-
/O.EXP.KICT.SV.W.0026.000000T0000Z-180502T2230Z/
Kingman KS-
524 PM CDT WED MAY 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KINGMAN COUNTY
WILL EXPIRE AT 530 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.

LAT...LON 3773 9847 3773 9806 3749 9806 3748 9846
TIME...MOT...LOC 2224Z 230DEG 34KT 3767 9811 

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 1:29 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, May 2, 1:29 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
129 PM CDT Wed May 2 2018

.SHORT TERM...(This evening through Saturday night)
Issued at 127 PM CDT Wed May 2 2018

Afternoon and evening storms are expected to be most numerous
through the evening hours or around 06Z with all facets of severe
weather possible before activity wanes or moves away from the area
after 06Z. Repeated heavy rain may cause some localized flooding
concerns, especially in areas that received heavy rainfall yesterday.

A mid/upper trough over the Southern Rockies is progged to lift
north and east toward the Central Rockies on Thursday. Meanwhile, a
dryline will remain draped across Central KS providing a focus for
deep moist convection after 18Z. The dryline is forecast to make a
more rapid eastward progress across the area on Thursday afternoon
with locations generally east of the Kansas Turnpike having the
highest probabilities for storms. Deep layer shear remains favorable
for the development of severe storms with all severe hazards
possible once again across much of southeast Kansas. The threat is
expected to move east of the area by 03-04Z.

Fri-Sat...Shortwave ridging will return to the Central Plains states
on Friday with light northerly winds, dry weather conditions and
seasonably mild temperatures in the mid and upper 70s. Low level
southerly flow will return to the area on Sat but dry weather
conditions and mild temperatures are expected with highs in the
lower 80s.

.LONG TERM...(Sunday through Wednesday)
Issued at 127 PM CDT Wed May 2 2018

A cold front is progged to move into the area on Sunday ushering
in more seasonable air through early next week. A shortwave trough
moving across the Northern Plains may bring a chance for deep
moist convection to the area Tue-Wed and maintained low pops
across much of the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1152 AM CDT Wed May 2 2018

Scattered to numerous strong to severe convection will develop and
move east-northeast across parts of central and south central
Kansas late this afternoon/evening. Terminals will be amended as
needed as these storms approach and affect the area. Otherwise,
mainly VFR conditions away from convection today with cigs
lowering through the MVFR category later tonight over most areas.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    84  66  85  53 /  70  80  20   0
Hutchinson      84  63  85  51 /  80  80  10   0
Newton          83  64  86  52 /  70  80  20   0
ElDorado        83  65  83  53 /  60  80  30  10
Winfield-KWLD   84  67  83  54 /  50  60  30  10
Russell         73  59  81  47 /  40  30  10  10
Great Bend      78  60  82  48 /  60  40  10   0
Salina          84  61  84  51 /  70  70  20  10
McPherson       84  62  84  50 /  80  80  10  10
Coffeyville     84  69  81  58 /  20  50  70  30
Chanute         84  67  82  56 /  20  60  70  30
Iola            83  66  82  56 /  20  70  60  30
Parsons-KPPF    84  69  81  57 /  20  50  70  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...KED
Hazardous weather outlook, May 2, 2:24 PM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
224 PM CDT Wed May 2 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-031930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
224 PM CDT Wed May 2 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are expected to develop this afternoon along a
southwest-northeast oriented frontal boundary across central
Kansas, roughly along and just southeast of a Great Bend to Salina
line. A few discrete supercells will be possible early on, before
evolving to multi-clusters or bowing segments. While these storms
move east and northeast, they will also tend to develop a bit
further to the south into parts of south central Kansas by early
evening. The stronger supercell storms will be capable of very large
hail to baseball size and damaging straight-line winds to 75 mph. A
couple of tornadoes will be possible until sunset, especially with
any discrete storms, or on the southern end of multi-clusters and
line segments.

Locally heavy rainfall due to a period of training storms could
lead to minor low-land flash flooding late this afternoon and
evening, especially along and just north of the highway 50 corridor
in central Kansas.

Minor flooding is forecast on the Salt River near Barnard. Check
the latest flood statement for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of severe thunderstorms is expected on Thursday
afternoon for locations roughly east of Interstate 35. The main
threats will be winds of 60-70 mph, golfball hail and a couple of
tornadoes.

Minor flooding on the Salt River near Barnard is forecast to linger
through Thursday night. Check the latest flood statement for
details.

A few thunderstorms are possible as we move into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening, especially
south of I-70 and northwest of the Kansas turnpike.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 2, 3:38 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
338 PM CDT WED MAY 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             ELLINWOOD               38.36N 98.58W
05/02/2018  E0.75 INCH       Barton             KS   TRAINED SPOTTER

&&

KED
Local storm report, May 2, 3:50 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
350 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             1 WSW SYLVIA            37.95N 98.43W
05/02/2018  E0.88 INCH       RENO               KS   EMERGENCY MNGR

&&
Local storm report, May 2, 4:05 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
405 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             ABBYVILLE               37.98N 98.21W
05/02/2018  M1.00 INCH       RENO               KS   EMERGENCY MNGR

&&

KRC
Local storm report, May 2, 4:15 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
415 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     TSTM WND DMG     6 SSE GREAT BEND AIRPOR 38.27N 98.79W
05/02/2018                   BARTON             KS   LAW ENFORCEMENT

            3 INCH DIAMETER TREE LIMBS DOWN.

&&

KRC
Local storm report, May 2, 4:19 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
419 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             NICKERSON               38.15N 98.08W
05/02/2018  E1.75 INCH       RENO               KS   EMERGENCY MNGR

&&

KRC
Local storm report, May 2, 4:25 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
425 PM CDT WED MAY 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     FLOOD            7 SE LINCOLN            38.97N 98.06W
05/02/2018                   LINCOLN            KS   TRAINED SPOTTER

            FLOODING OVER ROADWAY AT ELK AND 240TH.

&&

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:07 PM CDTSevere Thunderstorm WarningICTReno, Rice39 min
May 1, 7:25 PM CDTTornado WarningICTSaline20 min
May 1, 7:28 PM CDTSevere Thunderstorm WarningICTLincoln, Russell62 min
May 1, 8:09 PM CDTTornado WarningICTLincoln19 min
May 1, 8:23 PM CDTSevere Thunderstorm WarningICTLincoln, Russell67 min
May 1, 8:29 PM CDTTornado WarningICTLincoln, Russell46 min
May 1, 8:44 PM CDTSpecial Weather StatementICTRussell31 min
May 1, 9:33 PM CDTSpecial Weather StatementICTLincoln57 min
May 2, 12:28 AM CDTRiver Flood WarningICTLincoln33 hr
May 2, 2:33 PM CDTSevere Thunderstorm WarningICTBarton72 min
May 2, 3:06 PM CDTSpecial Weather StatementICTEllsworth24 min
May 2, 3:17 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice, Russell34 min
May 2, 3:27 PM CDTSevere Thunderstorm WarningICTReno78 min
May 2, 3:39 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice81 min
May 2, 3:44 PM CDTSevere Thunderstorm WarningICTLincoln, Saline40 min
May 2, 3:57 PM CDTAreal Flood WarningICTLincoln4 hr
May 2, 4:05 PM CDTSevere Thunderstorm WarningICTReno70 min
May 2, 4:18 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno, Rice57 min
May 2, 4:37 PM CDTAreal Flood WarningICTReno3 hr
May 2, 4:40 PM CDTSpecial Weather StatementICTMcPherson, Saline50 min
May 2, 4:40 PM CDTSevere Thunderstorm WarningICTReno45 min
May 2, 5:02 PM CDTSevere Thunderstorm WarningICTMcPherson29 min
May 2, 5:23 PM CDTSpecial Weather StatementICTHarvey67 min
May 2, 5:25 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion31 min
May 2, 5:30 PM CDTSpecial Weather StatementICTHarper60 min
May 2, 5:31 PM CDTAreal Flood WarningICTKingman2 hr
May 2, 5:54 PM CDTSpecial Weather StatementICTMarion51 min
May 2, 6:00 PM CDTSpecial Weather StatementICTButler, Sedgwick, Sumner60 min
May 2, 6:37 PM CDTSpecial Weather StatementICTChase23 min
May 2, 6:58 PM CDTSpecial Weather StatementICTButler, Greenwood62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.